Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 209, NWS Raleigh, NC

August 26, 2015Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 26, 2015, 7:17 PM EDT for Wayne County, North Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2015, 7:17 PM EDT (23:17 UTC)
Expired
Aug 26, 2015, 7:50 PM EDT
In force
33 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 59 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 7:20 PM EDTHAIL 0.5Mount Olive, NCNUMEROUS REPORTS OF ONE-QUARTER INCH TO A HALF INCH DIAMETER HAIL AROUND MOUNT OLIVE.
Aug 26, 7:20 PM EDTHAIL 1Mount Olive, NCQUARTER SIZE HAIL WAS REPORTED NEAR THE INTERSECTION OF WEST MAIN STREET AND US HWY 117 ALT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2015-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2015-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2171 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WUUS52 KRAH 262317
SVRRAH
NCC191-270000-
/O.NEW.KRAH.SV.W.0209.150826T2317Z-150827T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
717 PM EDT WED AUG 26 2015

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WAYNE COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 800 PM EDT

* AT 716 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 58 MPH. THIS STORM WAS LOCATED OVER MOUNT OLIVE...AND MOVING
  NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GOLDSBORO...MOUNT OLIVE...WALNUT CREEK...BROGDEN...MAR-MAC...ELROY
  AND CLIFFS OF THE NEUSE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL... DEADLY 
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY 
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

&&

LAT...LON 3517 7793 3516 7797 3518 7799 3519 7802
      3519 7804 3518 7807 3519 7816 3521 7817
      3538 7815 3538 7814 3539 7815 3543 7815
      3549 7811 3544 7783 3542 7782
TIME...MOT...LOC 2316Z 192DEG 13KT 3520 7806 

$$

WSS
2 follow-up statements
079 
WWUS52 KRAH 262339
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
739 PM EDT WED AUG 26 2015

NCC191-270000-
/O.CON.KRAH.SV.W.0209.000000T0000Z-150827T0000Z/
WAYNE NC-
739 PM EDT WED AUG 26 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CENTRAL WAYNE COUNTY...

AT 737 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING 
WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED JUST NORTH OF  
MOUNT OLIVE... MOVING NORTH AT 15 MPH.

IN ADDITION...AT 720 PM...THERE WERE NUMEROUS REPORTS OF PEA TO 
MARBLE SIZE HAIL IN MOUNT OLIVE.

LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...MOUNT OLIVE...WALNUT CREEK...BROGDEN...MAR-MAC AND ELROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3522 7793 3520 7795 3520 7797 3521 7806
      3523 7812 3525 7817 3538 7815 3538 7814
      3539 7815 3543 7815 3549 7811 3544 7783
      3542 7782
TIME...MOT...LOC 2337Z 192DEG 13KT 3528 7804 

$$

WSS
007 
WWUS52 KRAH 262350
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
750 PM EDT WED AUG 26 2015

NCC191-262359-
/O.CAN.KRAH.SV.W.0209.000000T0000Z-150827T0000Z/
WAYNE NC-
750 PM EDT WED AUG 26 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAYNE COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS STILL
POSSIBLE WITH THIS THUNDERSTORM AS IT CROSSES THE GOLDSBORO AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
RALEIGH.

LAT...LON 3522 7793 3520 7795 3520 7797 3521 7806
      3523 7812 3525 7817 3538 7815 3538 7814
      3539 7815 3543 7815 3549 7811 3544 7783
      3542 7782
TIME...MOT...LOC 2348Z 192DEG 13KT 3532 7803 

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:08 PM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 26, 3:08 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
308 PM EDT WED AUG 26 2015

.SYNOPSIS...A FRONT WILL REMAIN NEAR THE CAROLINA COAST THROUGH LATE
IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 305 PM WEDNESDAY...

TROUGHING REMAINS OVER THE EAST COAST... IN AMPLIFIED FLOW ACROSS
THE CONUS. SURFACE FRONT REMAINS NEAR THE CAROLINA COAST... WITH A
WEAK SURFACE WAVE OVER COASTAL SC. DEWPOINTS ARE IN THE 50S OVER THE
WESTERN PART OF THE CWA AS DRIER AIR TRIES TO NUDGE IN... AND THE
LOW TO MID 70S EAST OF I95 IN CLOSER PROXIMITY TO THE BOUNDARY. THE
BEST CHANCE FOR SCATTERED SHOWERS AND STORMS REMAINS IN THIS MOISTER
AIRMASS... WHERE CAPE IS PROGGED TO REACH 500-1000 J/KG.
TEMPERATURES HAVE SLOWLY CLIMBED TO WITHIN A FEW DEGREES OF 80...
AND ARE STILL ON TRACK FOR HIGHS MID TO UPPER 80S. MORNING STRATUS
LOOKS LIKELY AGAIN FROM THE US1 CORRIDOR EASTWARD ON THURSDAY AS WE
REMAIN IN LOW LEVEL NORTHEASTERLY FLOW. LOWS IN THE 60S.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
AS OF 307 PM WEDNESDAY...

SURFACE HIGH OVER THE MIDWEST WILL MOVE INTO THE OHIO VALLEY... AND
WE WILL REMAIN IN A NORTHEASTERLY FLOW REGIME AT THE SURFACE ON THE
SOUTHERN PERIPHERY OF THE HIGH. ANY SHOWERS SHOULD AGAIN BE CONFINED
TO MAINLY THE SOUTHEASTERN AREAS OF THE CWA... AS THE WEAKENING
BOUNDARY REMAINS NEAR THE COAST. HIGHS GENERALLY IN THE MID 80S...
LOWS IN THE MID TO UPPER 60S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 100 PM WEDNESDAY...

RIDGING OVER THE SOUTHWEST ATLANTIC BEGINS TO RETROGRESS...PUSHING
THE FRONTAL ZONE ALONG THE COAST WESTWARD TO THE NC COAST. THIS
FRONT WILL BE BLOCKED BY SURFACE HIGH PRESSURE BUILDING DOWN THE
ATLANTIC SEABOARD...AND IT WILL CONSEQUENTLY WRAP AROUND THE HIGH
PRESSURE TO PRESENT A SURFACE PATTERN WITH AN APPEARANCE MUCH LIKE A
DAMMING SCENARIO SANS COOLER AIR. THE HIGH PRESSURE HOLDS TIGHT
THROUGH THE WEEKEND...WITH MINIMAL LIFT/FORCING THROUGH LATE
SATURDAY...SO WILL MAINTAIN THE DRY FORECAST THROUGH LATER SATURDAY
WITH HIGHS BOTH FRIDAY AND SATURDAY IN THE MID 80S.

PRECIPITABLE WATER WILL BE ON A GRADUAL INCREASE DUE TO WEAK
ATLANTIC AND GULF MOISTURE ADVECTION...REACHING 1.5 INCHES ON
SUNDAY. MEANWHILE...AN UPPER IMPULSE IS PROGGED TO LIFT OUT OF THE
LOWER MISSISSIPPI AND ACROSS WESTERN NORTH CAROLINA SUNDAY...
PROVIDING SUPPORT FOR INCREASED CONVECTION IN THE WEST...WITH
ACTIVITY SHIFTING TO THE EAST WITH LESS COVERAGE ON MONDAY AS THE
SHORT WAVE LIFTS OUT. HIGHS WILL STILL REACH MID 80S EACH DAY...WITH
UPPER 80S IN THE SOUTH.

UNCERTAINTY INCREASES BY MIDWEEK AS ERIKA OR HER REMAINS WILL
POTENTIALLY BE COMING INTO THE PICTURE. THE SOUTHWEST ATLANTIC UPPER
RIDGE WILL DETERMINE WHERE THE SYSTEM TRACKS...AND WILL KEEP ITS
IMPACT OUT OF THE EQUATION FOR NOW TO AVOID SEE-SAWING THE POPS EACH
MODEL RUN. REGARDLESS...MOIST AND WARM AIRMASS WILL BE IN PLACE
TUESDAY AND WEDNESDAY...WITH HIGHS WAY UP IN THE 80S...PROVIDING
ENOUGH INSTABILITY FOR AT LEAST WIDELY SCATTERED DIURNAL CONVECTION.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 134 PM WEDNESDAY...

24 HOUR TAF PERIOD: CONDITIONS ARE VFR... WITH THE EXCEPTION OF MVFR
CIGS REMAINING AT KFAY. EXPECT A BRIEF PERIOD OF IMPROVEMENT THROUGH
TONIGHT BEFORE SUB-VFR STRATUS... AND POTENTIALLY SOME FOG...
REDEVELOP IN THE MORNING HOURS EAST OF THE ROUTE 1 CORRIDOR. KINT
AND KGSO SHOULD REMAIN VFR. ANY STRATUS WILL LIFT IN THE LATE
MORNING HOURS THURSDAY. WINDS WILL REMAIN LIGHT AND NORTHEASTERLY.

LONG TERM: CONDITIONS WILL LIKELY REMAIN PREDOMINATELY VFR THROUGH
THE WEEKEND... WITH THE EXCEPTION OF POSSIBLE MORNING SUB-VFR
STRATUS/FOG. UNCERTAINTY INCREASES LATE IN THE PERIOD WITH THE
APPROACH OF AN UPPER LEVEL WAVE SUNDAY INTO MONDAY... AND THE
POTENTIAL IMPACTS... IF ANY... OF TC ERIKA.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...30
NEAR TERM...30
SHORT TERM...30
LONG TERM...MLM
AVIATION...30
Hazardous weather outlook, Aug 26, 3:41 AM EDT, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
341 AM EDT WED AUG 26 2015

NCZ007>011-021>028-038>043-073>078-083>086-088-089-270745-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
341 AM EDT WED AUG 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 26, 7:09 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
709 PM EDT WED AUG 26 2015

NCZ078-270015-
WAYNE NC-
709 PM EDT WED AUG 26 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL WAYNE COUNTY
UNTIL 815 PM EDT...

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOUNT OLIVE...MOVING NORTH AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...MOUNT OLIVE...WALNUT CREEK...BROGDEN...MAR-MAC...ELROY
AND CLIFFS OF THE NEUSE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3517 7793 3516 7797 3518 7799 3519 7802
      3519 7804 3518 7807 3519 7816 3521 7817
      3538 7815 3538 7814 3539 7815 3544 7815
      3549 7811 3544 7783 3542 7782
TIME...MOT...LOC 2308Z 192DEG 13KT 3517 7806

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 10:16 PM EDTSpecial Weather StatementRAHHoke59 min
Aug 25, 10:25 PM EDTAreal Flood AdvisoryRAHHoke, Moore, Richmond, Scotland2 hr
Aug 25, 11:41 PM EDTSpecial Weather StatementRAHHoke64 min
Aug 25, 11:45 PM EDTSpecial Weather StatementRAHRichmond60 min
Aug 26, 7:09 PM EDTSpecial Weather StatementRAHWayne66 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.